Health knowledge made personal
Join this community!
› Share page:
Search posts:

The dreaded niacin "flush"

Posted Aug 26 2008 4:17pm 2 Comments

As most anybody who takes niacin knows, it can cause a hot flushed feeling over the chest and face that is generally harmless, though quite annoying.

Many doctors are frightened by this response and will warn patients off from niacin. Some people who take niacin are so annoyed that they find it intolerable.

However, a very simple maneuver can relieve the hot flush in over 90% of instances: Drink water . Let me explain.

I usually instruct patients to take niacin at dinnertime. That way, food slows absorption modestly. I also ask them to drink water with dinner. If the flush occurs after dinner (usually 30-60 minutes later), then drinking two 8-12 oz glasses of water immediately breaks the flush within 3 minutes in the great majority of people. It's quite dramatic.

Doing this around dinner (lunch works just as well) allows sufficient time to clear the excess water from your body before bedtime and spare you the aggravation of disrupted sleep to urinate. Drinking plenty of water works most of the time. Only an occasional person will need to take a 325 mg uncoated aspirin to more fully break the flush. I generally suggest that patients keep the uncoated aspirin in reserve if the water doesn't provide relief within a few minutes.

Thankfully, the intensity of the niacin flush lessens, often disappears, with chronic use.

Why do some people develop the flush and other don't? It is believed that some people metabolize niacin more rapidly to a compound called nicotinuric acid, a niacin metabolite that causes dilation (relaxation) of skin capillaries--thus the flush. The rapidity of converting niacin to nicotinuric acid is determined genetically.

An occasional person really struggles with niacin to the point of intolerance. However, on the positive side, these people may also be "hyper-responders" to niacin, i.e., they show exagerated benefits in raising HDL, reducing small LDL, etc., from small doses such as 250 mg per day.

If you experience the hot flush of niacin, think water to put out the fire.

Comments (2)
Sort by: Newest first | Oldest first
I seem to get bloodshot eyes when taking Niacin. Is this normal?

Dear Doctor D.,

Are there other options than aspirin to treating a niacin headache or preventing it?

Thank you very much.



Post a comment
Write a comment:

Related Searches